Forever stressing about Olanzapine - Action on Postpar...

Action on Postpartum Psychosis

3,008 members2,126 posts

Forever stressing about Olanzapine

NicJK profile image

Hello ladies, I hope you are all well. I am doing ok other than having a feeling of doom and gloom around coming off Olanzapine in the future. I haven't been able to start my Olanzapine taper because I am currently coming off Diazepam, but the number one thing on my mind every day is a feeling of terror around possible things that can go wrong when I finally do start coming off Olanzapine. I have read too many horror stories online, and I guess what I would love to hear from you is that it's possible to come off the drug without your life being greatly impacted. I just need a reminder that my life is not going to be turned upside down when I start my journey of coming off the drug. Some of you have re-assured me in the past which I'm very thankful for, but it wouldn't hurt to see another reminder. Thanks so much to all of you

5 Replies
Pikorua profile image
PikoruaVolunteer

Good morning NicJK,

weaning off meds is never easy and it is good to have a support network in place including a Psychiatrist and/or other health professionals who can help you to reduce gradually.

I am not experienced with Olanzapine and I am sure there are quite a few mums, who will give you some reassurance on their experience with this specific drug.

My PPP was in 2010 and I was extremely poorly as I did not react to any of those modern meds. At the end very traditional and extremely addictive medication helped me to survive. I was sectioned for over two months, but once released from the Psychiatric hospital the after care was of great importance in order to heal at my own pace.

I have had a good team , which included a health visitor , a Psychiatrist, care coordinator and my partner, who had to be my full time carer. Despite the trauma in hospital, those amazing people managed to help me to wean off in stepping stones and a bit over 1 year from 3 different type of drugs (Haloperidol, Lorazepam and Risperidone).

Our recovery is diverse, and we all react differently to chemicals and side effects. Tracking symptoms and meds intake including a health plan with regular visits and chats about my individual needs, combining therapeutic tools in order to reduce side effects such as immense anxiety etc., helped tremendously. Diary writing maybe something useful.

Take good care, you can do it in your own time, - no pressure!

Lots of love xxx

Rachel_at_APP profile image
Rachel_at_APPAdministrator

Hi NicJK,

Sorry you're feeling as you describe about weaning off medication, it's tricky isn't it. I felt hugely apprehensive and unsettled when I've weaned off medication, not Olanzapine, but another anti psychotic.

I had PP four years ago with my first baby and went back onto medication to have my second baby nine months ago now. So I have a couple of experiences to draw on. As I say, I too was apprehensive both times, hugely so. But with the support of my psychiatrist I was able to wean off very carefully and very slowly. My appointments with the Specialist Perinatal Mental Health Team were timed so that I had someone to speak with at the right time should I start to feel weird or have a wobble with each step down. I wonder if that is a possibility for you too? Or your GP perhaps, depending on who is supporting you at the moment.

In terms of reading other people's stories, sometimes that can be helpful to share experience. But try not to read too much maybe if you're finding it worrying. Everyone is different remember. Just because someone else had a bad experience, it doesn't mean that you will too. I wonder if you have read the recent thread on here about weaning off medication, specifically Olanzapine. It might have some useful things in it maybe, but do remember to scroll by posts that unsettle you. You can read it here: healthunlocked.com/app-netw...

A couple of main thing to remember though I think are,

1) that everyone's experience of coming off medication is different, so try not to worry about what might happen or not

2) take each step as it comes, try not to look too far ahead, for me I just found that was more anxiety triggering

3) accept all the help. If you're under a Perinatal Mental Health Team, do tell them how you're feeling. They are there to support you and help you manage your worries and anxieties. By confiding in my health professionals around me I found such great support.

4) confide in family and close friends too, they'll also want to help

5) you're not alone, so do write here anytime. As you say, sometimes we all just need a bit of support and encouragement so you've done exactly the right thing writing.

Take care, Rachel x

Ellie_at_APP profile image
Ellie_at_APPAdministrator

Hi NicJK

It's great you've reached out on here for support and shared experiences.

I always find questions about medications tricky as everyone seems to respond so individually to them, including coming off them.

I thought I would reply, as I was also on Olanzapine (a very high dose at one point) and I wanted to let you know that I did manage to come off them very easily, and without really noticing any problems with it. So I did it with my psychiatrist and we just reduced it very slowly each month. I found this really reassuring, as I had some fears of relapse, and it reassured me a lot that I was doing it gradually and that I was being monitored. I haven't needed medication since I came off them (I was on an anti depressant as well), which is around 8 years ago now.

I hope things go well with coming of the diazepam too,

Take care

Ellie

Hi there,

So sorry to hear this is troubling you. I have come off olanzapine twice now. Was taken off it and then put back on it again a few months later by different psychiatrists. Both times I have done it very gradually over months (from 5mg daily, to 2.5 mg daily, to 1 mg daily, to 1 mg every other day, finally to nothing). I had very little side effects apart from a couple of bad night sleeps. You can do this.

I totally empathise with the worry you have surrounding withdrawal and reading too much online. I am on 30mg of mirtazapine daily to help with my sleep and have read some real horror stories about coming off this anti depressant and am dreading doing it too. But would love to come off it if I can. It is scary. But just wanted to let you know you are not alone and perhaps, just maybe, it won’t be as bad as you imagine it to be.

My inbox is always open if you want to chat further.

Take care of you and keep us posted x

Pikorua profile image
PikoruaVolunteer in reply to Milliemillie

Hello dearest Milliemillie, thank you for this kind message to Nic. Hope you are well and will be able to achieve your goals in stepping stones when weaning off mirtazapine.

It never is an easy journey to wean off, but I must say that I could not have done it without a wonderful Spanish Psychiatrist, who managed to reduce my amount of Lorazepam and Risperidone gradually, beside Haloperidol at the beginning months . I was still pretty battered, because of those traditional drugs and its side effects, including the trauma I experienced in hospital whilst suffering acute PPP.

Once released from the Psychiatric hospital my partner was following guidance via my care plan, kept track of meds and run a diary about my coping strategy initially for 6 months until I was able to manage my own meds intake and coping with routine and looking after my baby .

My anxiety levels and insomnia was still high many years after. But luckily 5 yrs later the APP forum and recommendation for 2nd opinion helped my family and I to come to terms with bipolar 1.

Yes, we all can do it and it is so much easier with the love and care of family and/or friends & health professionals, who are humanists.

Take care x

You may also like...